Texas, 2011

Damaging Wind in Texas, August 25, 2011

August 25, 2011 · NWS MAF · 1 event in 1 county or zone

A weak cold front draped across the region provided a focus for thunderstorm development during the afternoon and evening hours. An isolated severe wind gust was observed with one of the stronger thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak cold front draped across the region provided a focus for thunderstorm development during the afternoon and evening hours. An isolated severe wind gust was observed with one of the stronger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 2:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 25, 2:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT THU AUG 25 2011

.DISCUSSION...
THE 25/12Z SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE SOUTHERN
PORTION OF THE TEXAS PANHANDLE...CENTRAL OKLAHOMA AND FAR NORTHEAST
ARKANSAS. A WEAK SURFACE TROUGH WAS ALSO LOCATED JUST SOUTH OF THE
COLD FRONT...ROUGHLY ALONG A WICHITA FALLS TO LAMESA LINE.

WE DO EXPECT SOME CONVECTION TO DEVELOP THIS AFTERNOON AND EVENING
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE ABOVE MENTIONED
SURFACE TROUGH WILL AID IN CONVECTION DEVELOPMENT ACROSS SOUTHEAST
NEW MEXICO...THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. EASTERLY FLOW IN THE LOW-LEVELS WILL ALSO AID OROGRAPHIC
LIFT ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...RESULTING IN A
SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS. FINALLY...ONGOING
CONVECTION ACROSS WEST CENTRAL TEXAS COULD SEND AN OUTFLOW BOUNDARY
INTO THE AREA THIS EVENING...POSSIBLY RESULTING IN A LITTLE BETTER
CHANCE FOR CONVECTION ACROSS THE SOUTHERN PERMIAN BASIN AND LOWER
TRANS PECOS. OVERALL...THE CURRENT FORECAST IS IN GOOD SHAPE AND
GENERALLY MINOR CHANGES HAVE BEEN MADE. WE DID OPT TO INCREASE RAIN
CHANCES ACROSS NORTHERN EDDY AND LEA COUNTIES AS WELL AS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...GIVEN GOOD
AGREEMENT AMONG THE RUC13...NAM12 AND THE 4KM WRF/NMM. THE MAIN
CONCERN WITH THE STRONGER STORMS WILL BE LIGHTNING STRIKES AND GUSTY
WINDS. BRIEF HEAVY RAIN CAN ALSO BE EXPECTED. MOST ACTIVITY SHOULD
BE ON THE DECREASE WITH THE LOSS OF DAYTIME HEATING...HOWEVER WE DID
KEEP A MENTION OF ISOLATED THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO
THROUGH TONIGHT AS THE COLD FRONT MAY EASE INTO THAT REGION.

ON FRIDAY...THE COLD FRONT WILL WEAKEN AND LIKELY BECOME DIFFUSE
ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
EASTERLY UPSLOPE FLOW IN THE LOW-LEVELS REMAINS IN PLACE...SO WE
COULD SEE SOME CONVECTION ACROSS THE DAVIS AND GUADALUPE MOUNTAINS
THE THE ADJACENT PLAINS OF WESTERN EDDY COUNTY. THE SHORT RANGE
MODELS ARE RELUCTANT TO DEVELOP PRECIPITATION NEAR THE ABOVE
MENTIONED FRONT. FOR NOW...WE WILL KEEP A DRY FORECAST...BUT DID OPT
TO INCREASE GRIDDED POPS SLIGHTLY. CONTINUED HOT CONDITIONS CAN ALSO
BE EXPECTED ON FRIDAY WITH TEMPERATURES ROUGHLY 10 DEGREES ABOVE
NORMAL. HOT AND DRY WEATHER WILL CONTINUE THROUGH THE UPCOMING
WEEKEND...WITH TEMPERATURES LIKELY TO BE HOTTEST ON SUNDAY. A SLIGHT
DOWNSLOPE COMPONENT TO SURFACE WINDS WILL AID IN THE WARM UP WITH ALL
AREAS RUNNING ROUGHLY 10 TO 15 DEGREES ABOVE CLIMATOLOGICAL VALUES.

EARLY NEXT WEEK...IT DOES APPEAR THE PERSISTENT UPPER LEVEL RIDGE
WILL SHIFT WEST...BRINGING WEAK NORTHERLY FLOW IN THE MID LEVELS TO
THE REGION. A COLD FRONT IS EXPECTED TO MOVE INTO THE SOUTHERN U.S.
PLAINS...BUT JUST HOW FAR THIS FRONT MOVES IS STILL UNCLEAR. WE DID
DECREASE TEMPERATURES A FEW DEGREES EARLY NEXT WEEK...BUT ABOVE
NORMAL WARMTH IS STILL EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75 102  74 103  /  20  10   0   0
CARLSBAD NM                70 101  70 103  /  20  10  10   0
DRYDEN TX                  76 102  75 104  /  20   0   0   0
FORT STOCKTON TX           74  99  74 101  /  20  10   0   0
GUADALUPE PASS TX          70  92  70  93  /  20  10  10  10
HOBBS NM                   71 100  70 101  /  20  10   0   0
MARFA TX                   62  90  61  93  /  20  10  10  10
MIDLAND INTL AIRPORT TX    74 101  72 102  /  20  10   0   0
ODESSA TX                  74 101  73 102  /  20  10   0   0
WINK TX                    74 102  73 104  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/06
Hazardous weather outlook, Aug 25, 12:40 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT THU AUG 25 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT THU AUG 25 2011 /1240 PM MDT THU AUG 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS MAINLY THIS EVENING. THE
STRONGER STORMS COULD GENERATE GUSTY WINDS OVER 50 MPH...BRIEF
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
August 25, 3:30 PM CST to 3:35 PM CST
Where
Mitchell County, 0.58 mi W of Colorado City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.400, -100.860

Power poles and trees were blown down. The tree sizes and number of power poles/trees were unknown. Power outages were also reported just west of Colorado City, TX. The property damage for this event was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342872.